Ask Dr. Jahn : The Doctor Is In

Dear Dr. Jahn: Naturally, a bit of airplane travel can be required in the singer’s profession. I find that I need at least two days to recover from the airplane experience. Unfortunately, this is a big problem for me because I can’t afford to come two to three days early for every audition I do.

I attribute my problems to thick and mostly dry mucus from dehydration on the plane (evidenced from the dry green stuff in my nose). My vocal difficulties can best be described as being “stuck in the mud.” For these occasions I take Mucinex, humidify at night, and drink water until I can’t stand it. Is there anything else I can do or is there something else that could be a contributor to my difficulty?

Dr. Jahn responds: A couple of thoughts. Inhale steam when you arrive—either from a personal steamer or a shower. Drink lots of water before, during, and after the flight. Spray Ayr Saline Nasal Gel spray into your nose on the plane—this should coat your mucous membranes and reduce drying. Also, wash your nose with a Neti pot, using a half-and-half saline and Alkalol (NOT alcohol!) mixture, which also dissolves mucus. Avoid talking excessively on the plane, breathe through your nose, and don’t drink alcohol on the flight.
—Dr. Jahn

Dear Dr. Jahn: I just finished reading your article in the January 2007 issue. I was most intrigued about the “low-grade yeast infection” to which you referred and was wondering how to best be tested for this. For the past several years I have struggled with GERD and it has consequently taken a toll on my voice, but my last video strobe was negative for nodules, cysts, polyps, etc. For these results, I am extremely grateful; however, I still am having vocal issues and my voice teacher mentioned something about a yeast infection that plagued a fellow singer of hers. Since I have not been on any antibiotics within the last two years and have never taken a steroid, do you think that the reflux could change the pH of the larynx such that yeast might be a problem for me?

Dr. Jahn responds: While we do see low-grade yeast infections of the throat, this is a difficult area: As you are aware, many non-MD practitioners are proponents of systemic yeast infections being responsible for any number of symptoms. Their treatment includes blood tests, detoxifying diets, and therapy. I don’t know enough about this to be either positive or negative, but the “yeast connection” is out there.

Regarding testing for yeast, my suggestion would be simpler—a short course of antifungal therapy to clean out whatever yeast might be there, and see whether your symptoms improve.
—Dr. Jahn

Dear Dr. Jahn: I am a coloratura soprano and am planning to go to Germany and do auditions next September. I am considering donating my eggs for an infertile family. I really want to do it, but I wonder what the hormone injections will do to my voice. Would there be irreversible damage to the cords or a temporary change in [the] voice? Anything else I need to consider besides the general risks?

Dr. Jahn responds: The short answer to your question is: I don’t know. The longer answer is: it depends on what the injections consist of. If it is estrogen, there should be no problem. If it is gonadotropin, I would also think no problem. Also, it would be for a short period of time (i.e. until you ovulate), so any changes should be reversible. Since this is an elective procedure, however, (and I applaud the nobility of your gesture), you should check things out with the gynecologist and online.
—Dr. Jahn

Dear Dr. Jahn: Recently I was diagnosed with having two varix angiomas on the edge of one of my vocal cords. My doctor said that it’s not bad news, except for singers. I’d studied voice in college, with some church work over the years and some voice lessons, with hopes of continued singing in church or choirs. While vocalizing I suddenly wasn’t able to produce anything above the A above middle C, and I’d always had really solid high notes. There is more range now, but only on certain vowel sounds. Two sets of pictures were taken with approximately two months in between and there was no change in the cysts.

My follow-up with the doctor is at the end of the month. I’m in my early 50s, have a tendency to have benign cysts, breast fibroadenomas, and uterine fibroids, though otherwise I’m in very good health: exercise regularly, good weight, never any smoking or drinking, and healthy eating. At the time of the initial scoping/pictures the doctor said that she’d be reluctant to operate due to the location of the angiomas, right on the edge of the cord.

Do you have any ideas or suggestions? Should I get second or third opinions? Am I resigned to never really sing again? The doctor and voice therapist both mentioned hormones sometimes being responsible, but I’d like more information than that.

Dr. Jahn responds: Varices or angiomas, which are little clumps of abnormal blood vessels, can affect your voice, especially when they are on the vibrating margin of the vocal fold. You are presumably postmenopausal, so the usual premenstrual swelling of these vessels is not an issue for you—but if you strain, they will get engorged, and with prolonged singing, which involves some pushing, the voice typically gets worse. So I would get a second opinion from a singer’s laryngologist about possible laser removal.

What confused me was when you called them “cysts.” Cysts are quite a different condition—somewhat more difficult to remove, and the post-operative results to the voice are less predictable.

So yes, get another opinion. First to establish what these things actually are, and then consider treatment. If they are interfering with your voice and can be properly removed, I would think your singing should also improve, especially in the higher range.
—Dr. Jahn

Dear Dr. Jahn: My daughter is studying voice and is a freshman this year. She just got sick and it looks like she has a common cold (sneezing, coughing, and her throat hurts). She went to Health Services on campus. She doesn’t have strep (she had a test done) and the doctor thinks it is a cold. [The] doctor suggested she take Sudafed and told her she should not take NyQuil or DayQuil as it will affect her vocal cords. Also, he told her that she should not take echinacea or Airborne, as she is already sick and it will only poison her body. Is he correct? What over-the-counter medication could you recommend in the situation of the common cold? I appreciate your advice very much.

Dr. Jahn responds: I wonder about the medical advice your daughter received. I happen to like Airborne—it is a combination of vitamins and antioxidants that, from personal experience, can abort a cold.

Here are some of the measures your daughter can take. To avoid a cold, she should take vitamins daily, especially during cold season. This includes a multivitamin, and additionally, vitamin C, 1,000 mg. a day. She needs to get enough rest, eat well, and in general maintain her immune system. When she feels a cold starting, I suggest increasing vitamin C to 4,000 mg. a day in divided doses, as well as using Zicam nasal swabs. Zinc has been shown to reduce the duration, severity, and infectivity of rhinoviruses. She of course needs to stay warm and drink plenty of fluids when a cold starts. Rest also is important—you should not exercise in an attempt to drive the cold out.

The only possible problem with DayQuil or NyQuil is that they contain antihistamines, which are drying to the vocal cords—a temporary and harmless side effect.
—Dr. Jahn

DISCLAIMER: The suggestions given by Dr. Jahn in these columns are for general information only, and not to be construed as specific medical advice or advocating specific treatment, which should be obtained only following a visit and consultation with your own physician.

Anthony Jahn, M.D.

Anthony Jahn M.D., noted author and professor of clinical otolaryngology at the Columbia University College of Physicians and Surgeons, has offices in New York and is a noted author of The Care of the Professional Voice. For more resources, go to his website www.earandvoicedoctor.com.